Hail, Leon
- When
- May 6, 3:30 PM EST
- Where
- Leon County, 2.83 mi SSW of Lake Jackson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.490, -84.340
A single, isolated thunderstorm developed over the western portions of Tallahassee with large hail and a tree down reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A single, isolated thunderstorm developed over the western portions of Tallahassee with large hail and a tree down reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 6, 1:53 PM EST, 1 hour 37 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
253 PM EDT Mon May 6 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Through Tuesday)
Issued at 251 PM EDT Mon May 6 2024
Mainly isolated convection should diminish this evening and pave the
way for quiet, but muggy overnight conditions. Fog and low stratus
redevelops over the FL counties, then spreads to the remainder of
the Tri-State area through the early morning hrs. Some of the fog
has the potential to be dense once again, but confidence was not
high enough to issue an advisory at this time. The best chances
appear to be over Southern AL/Western FL Panhandle. Conditions
should improve by mid morning. Forecast lows range from the upper
60s inland to around 70 along the coast.
For tomorrow, a building subtropical ridge from the SW Gulf sets the
stage for 3-day period of hot weather characterized by daily inland
high temperatures in the upper 80s/low 90s. Heat indices will be a
few degrees hotter. Strong subsidence from this ridge should
suppress most if not all convection. These conditions can be harmful
to those sensitive to heat, so please take the necessary precautions
if exposed. For beachgoers, be mindful of what color flags are
flying: red = high risk for rip currents while yellow = moderate.
&&
.SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 251 PM EDT Mon May 6 2024
Fairly benign period of weather with ridging in control. Cannot rule
out an isolated shower or rumble of thunder across SE AL and SW GA
late Wednesday. Unseasonably warm with highs in the upper 80s to low
90s and lows in the upper 60s to lower 70s.
&&
.LONG TERM...
(Thursday through Sunday)
Issued at 251 PM EDT Mon May 6 2024
Southern stream shortwave energy will lead to an unsettled period of
weather centered on Thursday and Friday with a slow frontal passage.
Cannot rule out heavy rain and severe weather, especially on Friday.
The timing of the front will determine the severe weather potential
with otherwise favorable shear. Temperatures cool to more seasonable
levels Friday and Friday night with the passage of the front. Some
lingering clouds/showers are possible into the weekend if the front
slows with the support of addt'l southern stream shortwave energy,
but that is still uncertain, and the forecast leans drier attm.
&&
.AVIATION...
(18Z TAFS)
Issued at 251 PM EDT Mon May 6 2024
Cumulus field with cigs up to 040 are making for VFR conds this
aftn. Maintained VCTS at TLH/ABY/VLD into the early evening as
isolated t-storms develop within the next couple hrs, then drift
east to NE. Late tonight into early tmrw morning, fog and low
stratus return and look to impact all terminals. The greatest
restrictions are expected at ECP/TLH where sub-IFR conds are likely
with MVFR cigs/vsbys elsewhere. Improvement arrives around 13-15Z.
South to SW winds generally 10 kts or less prevail.
&&
.MARINE...
Issued at 251 PM EDT Mon May 6 2024
Southerly winds will continue as high pressure moves slowly east of
the waters and cold front approaches on Friday. Chances for showers
and thunderstorms will increase Thursday night into Friday night.
The cold front is expected to move south of the waters Friday night
with northwest winds in its wake. Seas will generally be 2 to 3 feet
through the period, except for higher winds and seas in the vicinity
of thunderstorms.
&&
.FIRE WEATHER...
Issued at 251 PM EDT Mon May 6 2024
Minimal rain chances are on tap for Tuesday and Wednesday, but the
tradeoff will be hot afternoon conditions when high temperatures
surge into the upper 80s/low 90s away from the immediate coast. Heat
indices will be a few degrees hotter. By Thursday coverage of
showers/thunderstorms increase ahead of an approaching front from
the NW. Even wetter & stormier weather is expected on Friday once
the front moves through the region. Widespread wetting rains are
likely. Persistent southerly winds maintain a moist airmass. Lastly,
high afternoon dispersions are forecast through Thursday.
&&
.HYDROLOGY...
Issued at 251 PM EDT Mon May 6 2024
The main concern is rainfall centered on Friday ahead of the next
cold front. The highest amounts are expected in the AL/GA counties
where WPC has a marginal risk for excessive rainfall, but this
threat may shift southward into the FL counties in subsequent
forecasts. On the rivers, there are no flooding concerns at this
time.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 90 69 90 / 0 0 0 10
Panama City 71 84 73 85 / 0 0 0 0
Dothan 67 90 70 92 / 10 10 0 10
Albany 67 91 69 92 / 20 0 0 10
Valdosta 67 92 68 92 / 10 0 0 10
Cross City 66 89 67 89 / 0 10 0 0
Apalachicola 73 83 73 82 / 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT /9 PM CDT/ this evening
for FLZ112-114-115.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...IG3
SHORT TERM...LF
LONG TERM....LF
AVIATION...IG3
MARINE...LF
FIRE WEATHER...IG3
HYDROLOGY...LFSpecial Weather Statement
National Weather Service Tallahassee FL
412 PM EDT Mon May 6 2024
FLZ016-017-062045-
Gadsden FL-Leon FL-
412 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GADSDEN AND CENTRAL
LEON COUNTIES THROUGH 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee Comm College. The strong thunderstorm is nearly
stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tallahassee Comm College, Midway, Tallahassee, Lake Talquin, Macon
Community Park, Levy Park, Andrew, Orchard Pond, Maclay State
Gardens, Killearn Lakes, Fort Braden, Tallahassee Coml Airport, Lake
Jackson, Tallahassee Mall, Bradfordville, Forest Meadows Park,
Mission San Luis, and Tallahassee Regional A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8430 3056 8419 3037 8438 3034 8445
3044 8456
TIME...MOT...LOC 2012Z 024DEG 1KT 3047 8438
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
21-HANERSpecial Weather Statement
National Weather Service Tallahassee FL
430 PM EDT Mon May 6 2024
FLZ017-GAZ157-062100-
Leon FL-Grady GA-
430 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEON AND SOUTH
CENTRAL GRADY COUNTIES THROUGH 500 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tallahassee. The strong thunderstorm is nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tallahassee, Moccasin Gap, Killearn Estates, Lake Iamonia,
Bradfordville, Orchard Pond, Rocky Hill, Killearn Lakes, Iamonia, and
Pisgah Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3052 8411 3051 8423 3059 8434 3062 8432
3064 8430 3066 8430 3067 8431 3069 8429
3069 8431 3071 8430 3069 8409
TIME...MOT...LOC 2030Z 104DEG 2KT 3063 8421
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
21-HANERThe Tallahassee radar (KTLH), 10 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down near Old Bainbridge Road and Capital Circle NW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183758, 1183759, 1183760, 1183761.